Alert archive / Maine / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 62, NWS Gray, ME

August 18, 2002Franklin County, Maine

NWS Gray, ME issued this severe thunderstorm warning at Aug 18, 2002, 4:07 PM EDT for Franklin County, Maine. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2002, 4:07 PM EDT (20:07 UTC)
Expired
Aug 18, 2002, 4:45 PM EDT
In force
38 min
Issued by
NWS Gray, ME
Area
Counties, with a storm outline in the text

County Franklin County, ME

The radar

The Portland,ME radar (KGYX), 92 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 4:20 PM EDTHail 0.75Weld, ME

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 8.1 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2002-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2002-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1890 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

077 
WUUS51 KGYX 182007
SVRGYX
MEC007-182045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
406 PM EDT SUN AUG 18 2002

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL FRANKLIN COUNTY IN WESTERN MAINE
  THIS INCLUDES THE CITY OF FARMINGTON

* UNTIL 445 PM EDT

* AT 403 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM JUST EAST OF ROXBURY...MOVING EAST AT 20 MPH.
 
  THE SEVERE THUNDERSTORM WILL BE NEAR...
  OVER WELD AT 420 PM EDT
  5 MILES WEST OF FARMINGTON AT 445 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT WIND DAMAGE OR LARGE HAIL TO THE NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN GRAY MAINE.

LAT...LON 4475 7056 4462 7048 4462 7002 4485 7008

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:30 PM EDT, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 18, 2:30 PM EDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
230 PM EDT SUN AUG 18 2002

SYNOPSIS...A COLD FRONT FROM QUEBEC PROVINCE TO CENTRAL NEW YORK
WILL MOVE EAST ACROSS THE FORECAST AREA EARLY TONIGHT.  HIGH
PRESSURE WILL FOLLOW BEHIND THE FRONT LATER TONIGHT AND MONDAY.  A
WEAK LOW PRESSURE SYSTEM WILL DEVELOP SOUTH OF THE AREA MONDAY NIGHT
AND MOVE EAST TUESDAY.  HIGH PRESSURE WILL BUILD OVER THE AREA
WEDNESDAY AND THURSDAY.

ZONE FORECASTS...MAIN PROBLEM TODAY IS THE THUNDERSTORMS THAT HAVE
DEVELOPED IN ADVANCE OF THE COLD FRONT.  BEST SUPPORT FOR SEVERE
THUNDERSTORMS IS FURTHER NORTH IN QUEBEC BUT COULD SEE SOME STRONG
AND POSSIBLY SEVERE THUNDERSTORMS DEVELOP OVER WESTERN/NORTHERN NEW
HAMPSHIRE AND THE WESTERN MOUNTAINS.  PRIMARY THREAT IS WIND GUSTS.
SCATTERED THUNDERSTORM ACTIVITY WILL DIMINISH EARLY TONIGHT AS FRONT
PUSHES THROUGH.  AFTER THAT EXPECT SOME PATCHY DENSE FOG TO DEVELOP
IN VALLEY AREAS OF THE WESTERN MOUNTAINS AND UPPER CONNECTICUT RIVER
VALLEY.  FAIR AND COOLER WEATHER SHOULD HOLD MONDAY AS HIGH PRESSURE
BUILDS IN.  LOW PRESSURE SYSTEM DEVELOPING TO OUR SOUTH SHOULD BRING
CLOUDS AND SOME SCATTERED SHOWERS TO APPROXIMATELY THE SOUTHERN HAVE
OF THE FORECAST AREA LATER MONDAY NIGHT AND TUESDAY MORNING.  THEN
DRIER AND COOLER AGAIN WITH NEXT HIGH PRESSURE AREA WEDNESDAY.
FOLLOWED AVN MODEL SOLUTION THROUGH 120 HOURS THEN USED MRF FOR
SATURDAY/SUNDAY FORECAST.  PWMWRKZFP AND INTERSITE GRIDS AVAILABLE
FOR COORDINATION.

MARINE FORECAST...NO SIGNIFICANT WINDS OR WAVES THROUGH THE PERIOD.
NO MARINE ADVISORIES OR WARNINGS.

FCSTID =

.GYX...
ME...NONE.
NH...NONE.

WHEELER

In the hours before

Special weather statement, Aug 18, 2:57 PM EDT, 1 hour 10 minutes before
NHZ007-182000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
257 PM EDT SUN AUG 18 2002

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL AND EASTERN SULLIVAN
COUNTY THROUGH 330 PM...

LOOK FOR A STRONG THUNDERSTORM TO AFFECT NEWPORT WITH BRIEF WIND
GUSTS TO 45 MPH...PEA SIZED HAIL...AND UP TO THREE-QUARTERS OF AN
INCH OF RAIN IN LESS THAN 30 MINUTES.  THIS STORM WILL ALSO AFFECT
GOSHEN AND SUNAPEE BETWEEN 305 PM AND 330 PM.

HAYES
Special weather statement, Aug 18, 3:16 PM EDT, 51 minutes before
NHZ007-182000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
316 PM EDT SUN AUG 18 2002

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL AND EASTERN SULLIVAN
COUNTY THROUGH 330 PM...

LOOK FOR A STRONG THUNDERSTORM TO AFFECT CENTRAL AND EASTERN
SULLIVAN COUNTY WITH VERY HEAVY RAINS AND BRIEFLY GUSTY WINDS.
DOPPLER RADAR INDICATES THAT UP TO 2 INCHES OF RAIN HAS FALLEN WITH
THIS STORM IN THE NEWPORT AREA.  AS THE STORM APPROACHES SUNAPPE
AROUND 335 PM...IT MAY PRODUCE RAINFALL AMOUNTS IN EXCESS OF 1.5
INCHES IN LESS THAN AN HOUR.  THIS COULD RESULT IN STREET FLOODING...
AS WELL AS FLOODING OF LOW LYING AREAS.

HAYES
Special weather statement, Aug 18, 3:49 PM EDT, 18 minutes before
NHZ008-182045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
349 PM EDT SUN AUG 18 2002

...A STRONG THUNDERSTORM WILL AFFECT NORTHWEST MERRIMACK COUNTY
THROUGH 415 PM...

A STRONG THUNDERSTORM WILL AFFECT NEW LONDON...WILMONT AND ANDOVER
BY 415 PM WITH BRIEF WIND GUSTS TO 45 MPH...PEA TO MARBLE SIZED HAIL
AND UP TO AN INCH OF RAIN IN LESS THAN 30 MINUTES.  THE RAIN COULD
RESULT IN LOCALIZED STREET FLOODING...AS WELL AS FLOODING OF LOW
LYING AREAS.

I$$

HAYES
Special weather statement, Aug 18, 3:54 PM EDT, 13 minutes before
MEZ007-008-012-013-182200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
354 PM EDT SUN AUG 18 2002

...LOOK FOR STRONG THUNDERSTORMS TO DEVELOP OVER OXFORD AND FRANKLIN
COUNTIES THROUGH 500 PM...

STRONG THUNDERSTORMS WILL AFFECT RANGELEY...PHILLIPS AND RUMFORD BY
410 PM WITH WIND GUSTS APPROACHING 45 MPH...PEA TO MARBLE SIZED HAIL
AND UP TO AN INCH OF RAIN IN LESS THAN 30 MINUTES.  THIS COULD
RESULT IN LOCALIZED FLOODING OF POOR DRAINAGE AREAS.

OTHER STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE
MOUNTAINS AND FOOTHILLS OF MAINE DURING THE MID TO LATE AFTERNOON
HOURS. IF YOU PLAN TO BE OUTSIDE DURING THIS TIME...BE ON THE ALERT
FOR THREATENING WEATHER.

HAYES

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:46 PM EDTSevere Thunderstorm WarningGYXSomerset44 min

Nearby

Severe Thunderstorm Warnings in Maine, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.